Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 108, NWS Springfield, MO

March 30, 2017Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 30, 2017, 12:42 AM CDT for Oregon County, Missouri. It was in force for 20 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2017, 12:42 AM CDT (05:42 UTC)
Expired
Mar 30, 2017, 1:02 AM CDT
In force
20 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 12:50 AM CDTHAIL 1.251 Sse Thayer, MOHALF DOLLAR SIZE HAIL REPORTED NEAR THE STATE LINE JUST SOUTHEAST OF THAYER ALONG HIGHWAY 63
Mar 30, 12:50 AM CDTHAIL 1.251 Sse Thayer, MOHALF DOLLAR SIZE HAIL REPORTED NEAR THE STATE LINE JUST SOUTHEAST OF THAYER ALONG HIGHWAY 63.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

814 
WUUS53 KSGF 300542
SVRSGF
MOC149-300630-
/O.NEW.KSGF.SV.W.0108.170330T0542Z-170330T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1242 AM CDT THU MAR 30 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Oregon County in south central Missouri...

* Until 130 AM CDT

* At 1242 AM CDT, a severe thunderstorm was located over Mammoth
  Spring, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Grand Gulf State Park...          Thayer...
  Alton...                          Thomasville...
  Myrtle...                         Wilderness...
  Couch...                          Greer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Springfield.

&&

LAT...LON 3689 9152 3689 9122 3683 9122 3682 9111
      3650 9113 3650 9166 3651 9166
TIME...MOT...LOC 0542Z 215DEG 44KT 3646 9155 

HAIL...1.00IN
WIND...60MPH
 
$$

Griffin
2 follow-up statements
575 
WWUS53 KSGF 300555
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1255 AM CDT THU MAR 30 2017

MOC149-300630-
/O.CON.KSGF.SV.W.0108.000000T0000Z-170330T0630Z/
Oregon MO-
1255 AM CDT THU MAR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR OREGON COUNTY...

At 1254 AM CDT, a severe thunderstorm was located 7 miles northeast
of Thayer, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Public. Half dollar size hail was reported near the state 
         line along Highway 63 just southeast of Thayer. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Thayer...                         Alton...
Couch...                          Greer...
Myrtle...                         Wilderness...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Springfield.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3689 9142 3689 9122 3683 9122 3682 9111
      3650 9113 3650 9165
TIME...MOT...LOC 0554Z 215DEG 44KT 3659 9144 

HAIL...1.25IN
WIND...60MPH
 
$$

Griffin
066 
WWUS53 KSGF 300602
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
102 AM CDT THU MAR 30 2017

MOC149-300611-
/O.CAN.KSGF.SV.W.0108.000000T0000Z-170330T0630Z/
Oregon MO-
102 AM CDT THU MAR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR OREGON COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and 
frequent lightning is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3689 9142 3689 9122 3683 9122 3682 9111
      3650 9113 3650 9165
TIME...MOT...LOC 0559Z 215DEG 44KT 3667 9137 

$$

Griffin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 12:01 AM CDT, 41 minutes earlier.

Area forecast discussion, Mar 30, 12:01 AM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1201 AM CDT Thu Mar 30 2017

.SHORT TERM...(Today and Tonight)
Issued at 120 PM CDT Wed Mar 29 2017

No major changes to the overall forecast message this afternoon
and tonight, with strong/severe thunderstorms still expected to
affect a large portion of the area. Large hail, straight line
winds, and a few tornadoes are all possible.

Early this afternoon, an area of low pressure was located just
south of Wichita, with a warm front lifting north through
southwestern Missouri. Gusty south/southeast winds and partly
sunny skies have allowed 1 PM temperatures to warm into the upper
60s across much of southeastern Kansas and southern Missouri, with
dewpoints in the upper 50s to around 60 degrees. As the atmosphere
continues to destabilize this afternoon, thunderstorms are
expected to develop across southeastern Kansas and northeastern
Oklahoma, and move northeast into the forecast area by mid
afternoon. Moderate instability and very favorable shear profiles
should yield a few supercells, with large hail and tornadoes the
primary threats. We will need to be especially mindful this
afternoon of the position of the surface warm front, as the
tornado threat will be maximized with any supercell that is able
to move parallel to the boundary.

This convection will continue north and east into southern and
central Missouri by late afternoon, with additional thunderstorms
expected to move north from northern Arkansas into southern
Missouri by the late afternoon and evening hours. Again,
supercells will be favored early on, with an attendant hail and
tornado risk. With time, convection is expected to form into a
series of linear segments, with an increasing risk for straight
line winds. A tornado risk will continue with any northeastward
surging line segments as well.

While individual cell motion should be fairly rapid toward the
northeast, the synoptic scale motion of this storm system will be
rather slow, suggesting that convection may linger well into the
late night hours, especially east of Highway 63.

.LONG TERM...(Thursday through Wednesday)
Issued at 215 PM CDT Wed Mar 29 2017

Convection should be ongoing Thursday morning with the area
solidly in the warm sector. Question then becomes will the
atmosphere destabilize enough on Thursday afternoon. Surface
front is forecast to be located roughly along Highway 63 on
Thursday morning. The possibility is there that the day's severe
convection will get started over south central Missouri. Believe
hail and wind will be the threats if storms do develop.

This system moves out by Friday morning. The area is then under an
upper level ridge until the next system approaches on Sunday. This
system looks to take a more southerly track as it digs towards the
Texas Gulf Coast. So...we should be more on the northern periphery
of the rain shield. This system departs late Monday evening with
yet another system approaching by Tuesday evening.

With the rather progressive flow...will not see too much variation
in day to day temperatures with a slight cool down as one system
departs followed by a decent warm up with the approach of the next
system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1201 AM CDT Thu Mar 30 2017

Surface low pressure was located over eastern Kansas with a warm
front extending through central Missouri and a cold front pushing
through southwest Missouri. Winds have become more southwesterly
at both KJLN and KSGF and will swing around to a more southwesterly
direction at KBBG in the next few hours. Mainly VFR flight
conditions expected through the overnight hours with some showers
and possibly thunderstorms again on Thursday. A lower cloud deck
now over central Kansas will move into the area after 12Z Thursday
with MVFR ceilings and perhaps some IFR possible.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Gaede
AVIATION...Raberding
Hazardous weather outlook, Mar 30, 12:02 AM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1202 AM CDT Thu Mar 30 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310515-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1202 AM CDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Elevated Lightning risk.

DISCUSSION...

  Thunderstorms will continue to track across the eastern Ozarks
  into the overnight hours. Cloud to ground lightning and small
  hail will be the main risk with these storms. A few of the
  strongest storms may be capable of producing winds in excess
  of 50 mph and hail up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  The potential for strong to severe storms will continue into
  Thursday especially across the eastern Ozarks. Large hail will
  be the primary severe weather risk Thursday.

  Thunderstorms will also be possible with the next system that
  moves through the area from Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Mar 29, 8:33 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             OSAGE BEACH             38.15N 92.62W
03/29/2017  M0.25 INCH       CAMDEN             MO   TRAINED SPOTTER

            .

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 29, 8:39 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             4 E BRUSHYKNOB          36.97N 92.42W
03/29/2017  E0.75 INCH       DOUGLAS            MO   LAW ENFORCEMENT

            .

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 29, 8:46 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             3 SSW CAMDENTON         37.97N 92.77W
03/29/2017  E1.00 INCH       CAMDEN             MO   PUBLIC

            QUARTER SIZE HAIL JUST SOUTH OF HA HA TONKA
            STATE PARK. TIME BASED ON RADAR.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Special weather statement, Mar 29, 9:31 PM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
931 PM CDT WED MAR 29 2017

MOZ097-300315-
Howell MO-
931 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOWELL COUNTY UNTIL 1015
PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of West Plains, moving northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
West Plains...                    Mountain View...
Pomona...                         South Fork...
Peace Valley...                   White Church...
Pottersville...                   Caulfield...

A tornado watch remains in effect until 1100 PM CDT for south central
and southwestern Missouri.

LAT...LON 3662 9212 3669 9212 3705 9187 3705 9166
      3687 9166 3654 9196
TIME...MOT...LOC 0231Z 212DEG 39KT 3666 9201

Wise
Local storm report, Mar 29, 11:38 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             4 E BRUSHYKNOB          36.97N 92.42W
03/29/2017  E0.75 INCH       DOUGLAS            MO   LAW ENFORCEMENT

            .

0834 PM     HAIL             OSAGE BEACH             38.15N 92.62W
03/29/2017  M0.88 INCH       CAMDEN             MO   AMATEUR RADIO

            NICKEL SIZE HAIL NEAR HOSPITAL IN OSAGE
            BEACH.

0828 PM     HAIL             OSAGE BEACH             38.15N 92.62W
03/29/2017  M0.25 INCH       CAMDEN             MO   TRAINED SPOTTER

            .

0827 PM     HAIL             3 SSW CAMDENTON         37.97N 92.77W
03/29/2017  E1.00 INCH       CAMDEN             MO   PUBLIC

            QUARTER SIZE HAIL JUST SOUTH OF HA HA TONKA
            STATE PARK. TIME BASED ON RADAR.

0730 PM     HAIL             3 SW YUKON              37.24N 91.88W
03/29/2017  E0.88 INCH       TEXAS              MO   TRAINED SPOTTER

            .

0644 PM     HAIL             2 SSW BRINKTOWN         38.10N 92.09W
03/29/2017  E1.00 INCH       MARIES             MO   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED 7 MILES NORTH OF
            DIXON.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Special weather statement, Mar 30, 12:31 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
1231 AM CDT THU MAR 30 2017

MOZ106-300630-
Oregon MO-
1231 AM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR OREGON COUNTY UNTIL 130 AM CDT...

At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee Village, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grand Gulf State Park...          Thayer...
Alton...                          Koshkonong...
Thomasville...                    Rover...
Myrtle...                         Wilderness...
Couch...                          Greer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3674 9168 3679 9167 3679 9166 3689 9166
      3689 9122 3683 9122 3682 9112 3650 9113
      3650 9167
TIME...MOT...LOC 0530Z 215DEG 44KT 3635 9164

Griffin

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:06 PM CDTSpecial Weather StatementSGFPhelps54 min
Mar 29, 7:09 PM CDTSpecial Weather StatementSGFTexas36 min
Mar 29, 7:14 PM CDTSevere Thunderstorm WarningSGFDent, Texas61 min
Mar 29, 7:28 PM CDTSevere Thunderstorm WarningSGFOzark, Taney47 min
Mar 29, 7:47 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede43 min
Mar 29, 7:55 PM CDTSpecial Weather StatementSGFDouglas35 min
Mar 29, 8:16 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark44 min
Mar 29, 8:17 PM CDTSevere Thunderstorm WarningSGFCamden, Miller43 min
Mar 29, 8:40 PM CDTSevere Thunderstorm WarningSGFOzark50 min
Mar 29, 8:42 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Wright48 min
Mar 29, 8:44 PM CDTTornado WarningSGFDouglas46 min
Mar 29, 8:48 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede42 min
Mar 29, 9:18 PM CDTSevere Thunderstorm WarningSGFCamden, Miller27 min
Mar 29, 9:23 PM CDTSevere Thunderstorm WarningSGFPhelps, Texas34 min
Mar 29, 9:31 PM CDTSpecial Weather StatementSGFHowell44 min
Mar 30, 12:31 AM CDTSpecial Weather StatementSGFOregon59 min
Mar 30, 1:57 AM CDTSpecial Weather StatementSGFMaries, Pulaski48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.